Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Green Bay, WI

June 11, 1997Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 11, 1997, 3:47 PM CDT for Marathon County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 3:47 PM CDT (20:47 UTC)
Expired
Jun 11, 1997, 4:35 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 138 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:15 PM CDTHail 1Fenwood, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 112049 RRA
SVRGRB
WIC073-112135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT WED JUN 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  MARATHON COUNTY - CENTRAL WISCONSIN

* UNTIL 435 PM CDT
 
* SOME LOCATIONS AFFECTED
  FENWOOD

* AT 345 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF STRATFORD. THE STORM WAS
  MOVING NORTH AT 15 MPH.

* THE STORM WILL BE NEAR FENWOOD BY 400 PM.

THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A
STURDY SHELTER.

JKL/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:59 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 9:59 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
955 AM CDT WED JUN 11 1997

UPPER LOW JUST NW OF LSE IS MOVG SLOWLY TO THE NNE THIS MORNING. H5
TEMPS FCST TO COOL ABT 2 DEGREES C ACROSS NE WI THIS AFTERNOON AS THIS
FEATURE MOVES IN. MODIFIED 12Z GRB SOUNDING SHOWS MUCH MORE INSTABILITY
THAN WAS PREVIOUSLY PROGGED...WITH CAPES AROUND 1500 J/KG AND LI/S -5 TO
-7. CONVECTIVE TEMPERATURE IS IN THE UPPER 70S/NR 80 RANGE...WHICH
SHOULD BE ACHIEVED AROUND MIDDAY. WITH ALL OF THESE FACTORS IN MIND...
HAVE BEEFED UP PRECIP WORDING FOR THIS AFTERNOON. VERY WEAK WIND
FIELDS ALOFT INDICATE PULSE-TYPE STORMS WITH LCL HEAVY RAINFALL
POTENTIAL. CAN/T RULE OUT SOME SMALL HAIL EITHER...WITH WET-BULB ZERO
HGTS FAVORABLE AT AROUND 9000-9500 FT.

KIECKBUSCH

In the hours before

Special weather statement, Jun 11, 11:13 AM CDT, 4 hours 34 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT WED JUN 11 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE WEATHER IS EXPECTED ACROSS THE FORECAST AREA.

FORECAST:
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...BUT LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE A DISTINCT
POSSIBILITY.

DISCUSSION:
AN UPPER LEVEL LOW WILL MOVE INTO NORTHWEST WISCONSIN THIS AFTERNOON.
THE COOL POCKET OF AIR ALOFT ASSOCIATED WITH THIS SYSTEM WILL INTERACT WITH
WARM AND INCREASINGLY MOIST LOW-LEVELS TO PRODUCE AN UNSTABLE ATMOSPHERE.
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE HEATING OF THE DAY...
THEN DISSIPATE AFTER SUNSET. WEAK WINDS ALOFT WILL RESULT IN A SLOW
MOVEMENT OF ANY STORMS...INCREASING THE THREAT OF LOCALLY HEAVY RAINFALL
AMOUNTS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THE SHORT-TERM FORECAST SHOULD BE UTILIZED FOR ADDITIONAL UPDATES THIS
AFTERNOON AND EVENING.

KIECKBUSCH
Special weather statement, Jun 11, 11:15 AM CDT, 4 hours 32 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT WED JUN 11 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE WEATHER IS EXPECTED ACROSS THE FORECAST AREA.

FORECAST:
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...BUT LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE A DISTINCT
POSSIBILITY.

DISCUSSION:
AN UPPER LEVEL LOW WILL MOVE INTO NORTHWEST WISCONSIN THIS AFTERNOON.
THE COOL POCKET OF AIR ALOFT ASSOCIATED WITH THIS SYSTEM WILL INTERACT WITH
WARM AND INCREASINGLY MOIST LOW-LEVELS TO PRODUCE AN UNSTABLE ATMOSPHERE.
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE HEATING OF THE DAY...
THEN DISSIPATE AFTER SUNSET. WEAK WINDS ALOFT WILL RESULT IN A SLOW
MOVEMENT OF ANY STORMS...INCREASING THE THREAT OF LOCALLY HEAVY RAINFALL
AMOUNTS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THE SHORT-TERM FORECAST SHOULD BE UTILIZED FOR ADDITIONAL UPDATES THIS
AFTERNOON AND EVENING.

KIECKBUSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:05 PM CDTSevere Thunderstorm WarningGRBLincoln50 min
Jun 11, 5:20 PM CDTSevere Thunderstorm WarningGRBLanglade45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.